Nebraska, 2016

Winter Storm in Nebraska, March 23, 2016

March 23, 2016 · NWS LBF · 20 events in 18 counties and zones

A strong winter storm moved across the region on March 23rd and produced heavy snowfall amounts of 2 to 10 inches across portions of western and north central Nebraska. Strong northerly winds of 30 to 40 mph with occasional gusts to 50 mph caused considerable blowing and drifting snow with near blizzard conditions.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A strong winter storm moved across the region on March 23rd and produced heavy snowfall amounts of 2 to 10 inches across portions of western and north central Nebraska. Strong northerly winds of 30 to 40 mph with occasional gusts to 50 mph caused considerable blowing and drifting snow with near blizzard conditions. Interstate 80, highway 30 and some other roads were closed from the late afternoon on March 23rd, and did not reopen until after the snow ended early on March 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 23, 5:31 AM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Mar 23, 5:31 AM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
631 AM CDT WED MAR 23 2016

.SYNOPSIS...
ISSUED AT 356 AM CDT WED MAR 23 2016

H5 ANALYSIS FROM EARLIER THIS EVENING HAD A STRONG
SHORTWAVE TROUGH LOCATED OVER CENTRAL UTAH. EAST OF THIS
FEATURE...ZONAL FLOW EXTENDED ACROSS THE EASTERN HALF OF THE CONUS.
RIDGING WAS PRESENT ACROSS THE EASTERN PACIFIC AND EXTENDED NORTH
FROM OFF THE COAST OF NRN CALIFORNIA...TO THE ALASKAN PANHANDLE.
CURRENT WV IMAGERY AS OF 3 AM CDT...HAS THE H5 LOW NOW CROSSING
CENTRAL COLORADO...BEGINNING TO EMERGE ONTO THE PLAINS JUST EAST OF
DENVER. CURRENT RADAR IMAGERY SHOWS A NICE CIRCULATION IN THE
PRECIPITATION FIELD JUST TO THE SOUTH OF DENVER INTERNATIONAL
AIRPORT. AT THE SURFACE...LOW PRESSURE WAS PRESENT OVER EAST CENTRAL
COLORADO WITH A WARM FRONT EXTENDING EAST NORTHEAST INTO NERN KS.
NORTH OF THE LOW...AN INVERTED TROUGH OF LOW PRESSURE EXTENDED NORTH
ALONG THE FRONT RANGE OF COLORADO INTO EASTERN WYOMING. ALONG AND
WEST OF THIS INVERTED TROUGH...TEMPERATURES WERE COLD ENOUGH TO
SUPPORT SNOW...WHILE EAST OF THIS FEATURE...TEMPERATURES WERE STILL
IN THE UPPER 30S AND 40S. ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA...GUSTY NORTHEASTERLY WINDS WERE PRESENT. SKIES WERE CLOUDY
ACROSS THE EASTERN PANHANDLE...AND NORTH CENTRAL NEBRASKA...WHILE
SKIES WERE MOSTLY CLEAR ACROSS SOUTHWESTERN AND CENTRAL NEBRASKA.
TEMPERATURES AS OF 3 AM CDT RANGED FROM 40 AT AINSWORTH TO 45 AT
OGALLALA AND BROKEN BOW.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 356 AM CDT WED MAR 23 2016

THE SHORT TERM FORECAST CONTINUES TO FOCUS ON THE DEVELOPING
WINTER STORM WHICH WILL IMPACT THE FORECAST AREA TODAY AND THIS
EVENING. FOR TODAY...THE UPPER LEVEL LOW WILL TRACK ACROSS
NORTHWESTERN KANSAS...ENDING UP OVER NORTH CENTRAL KANSAS BY 00Z
THUS. STRONG DEFORMATION ON THE NORTHWESTERN PERIPHERY OF THE LOW
WILL DEVELOP ROUGHLY ALONG A IMPERIAL TO NORTH PLATTE...TO ONEILL
LINE THIS AFTERNOON WITH MODERATE TO BRIEF PERIODS OF HEAVY SNOW
LIKELY DURING THE 18Z TO 00Z TIME FRAME. STRONG NORTHERLY WINDS
ARE EXPECTED AS WELL WHICH WILL LEAD TO BLOWING AND DRIFTING SNOW
AND MISERABLE TRAVEL CONDS LATER THIS AFTERNOON INTO THE EARLY
EVENING HOURS. WITH RESPECT TO THE CURRENT FCST...A FEW MINOR
TWEAKS WERE MADE TO THE INHERITED FCST AND GRIDS. MOST NOTABLE
CHANGE WAS TO DELAY THE ONSET OF PCPN AROUND 3 HRS IN THE SERN CWA
THIS MORNING WHICH REFLECTS THE LATEST NAM AND HRRR SOLNS WHICH
WERE A TAD SLOWER OVERNIGHT. THE LATEST BUFKIT SOUNDING DATA
CONTINUES TO INDICATE A CHANGE OVER FROM RAIN TO SNOW DURING THE
MORNING HOURS FROM WEST TO EAST WITH THE CHANGE OVER FOR NORTH
PLATTE BEING IN THE NOON TO 2 PM TIME FRAME. THE INHERITED PTYPE
GRIDS HAD THIS HANDLED REAL WELL AND NO CHANGES WERE MADE. AS FOR
QPF/S AND SNOW ACCUMULATIONS...GENERALLY FOLLOWED THE NATL
GUIDANCE FOR QPF/S AND SLIGHTLY UNDERCUT THE WPC SNOW ACCUM BLEND.
THIS WAS BASED ON TWO ASSUMPTIONS...FIRST GROUND TEMPS ARE VERY
WARM SINCE WE HAD 80 DEGREE HIGHS THE LAST TWO DAYS...AND
SECOND...THE BULK OF SNOW ACCUMULATIONS ARE EXPECTED DURING THE
AFTERNOON HRS AND THE LATE MARCH SUN ANGLE SHOULD SLOW DOWN
ACCUMULATIONS SOMEWHAT. THE END FORECAST WAS A BROAD AREA OF 5 TO
8 INCH SNOW ACCUMULATIONS ROUGHLY 40 MILES EITHER SIDE OF A LINE
FROM GRANT TO BREWSTER...TO ONEILL. WITH RESPECT TO HEADLINES FOR
TODAY...NO CHANGES WERE MADE TO THE WINTER WEATHER ADVISORY AND
WINTER STORM WARNING. DECIDED AGAINST UPGRADING TO A BLIZZARD
WARNING AS THERE IS SOME DOUBT AS TO WHETHER OR NOT WE WILL SEE
VISBYS BELOW 1/4 OF A MILE THIS AFTERNOON. IF BLIZZARD CONDS DO
OCCUR...IT WILL BE HIGHLY LOCALIZED AND WITHIN THE BAND OF
MODERATE TO HEAVY SNOW. BY EVENING...THE SYSTEM WILL MOVE INTO
NWRN MO WITH A SECONDARY DEFORMATION BAND SETTING UP OVER NERN
NEBRASKA INTO NRN IOWA. PCPN SHOULD END ACROSS MOST OF THE
FORECAST AREA BY MIDNIGHT WITH THE EXCEPTION OF THE FAR NORTHEAST
WHERE LIGHT SNOW MAY LINGER THROUGH 09Z THURSDAY. WITH THIS IN
MIND...EXTENDED A MENTION OF SNOW IN THE FAR NORTHEASTERN CWA
THROUGH 09Z.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 356 AM CDT WED MAR 23 2016

RATHER ACTIVE PATTERN THE NEXT WEEK. A SHORTWAVE WILL DIVE SOUTHEAST
THROUGH THE DAKOTAS FRIDAY. SOME DECENT LIFT WILL SKIRT ACROSS
NORTHERN NEBRASKA FRIDAY INTO FRIDAY NIGHT WITH THIS WAVE. MOISTURE
IS SOMEWHAT LIMITED HOWEVER...BUT APPEARS ENOUGH TO GET A FEW
SHOWERS IN A TOP DOWN SATURATION TYPE SITUATION. BUFKIT SOUNDINGS DO
COOL THE COLUMN ENOUGH THAT A MIX OR CHANGEOVER TO WET SNOW IS
POSSIBLE BY SATURDAY MORNING. ANY PRECIP AT THIS POINT IS EXPECTED
TO BE SPOTTY AND LIGHT...AND NOT EXPECTING THIS TO AMOUNT TO MUCH.
LATER SATURDAY INTO SUNDAY...ANOTHER PIECE OF ENERGY WILL DIVE SOUTH
FROM WESTERN CANADA INTO THE ROCKIES AND THEN TURN EAST INTO THE
CENTRAL AND SOUTHERN PLAINS. MODELS DIFFER ON THE LOCATION OF THIS
SYSTEM...AND SOUTHERN/SOUTHWEST NEBRASKA WILL HAVE TO BE MONITORED
FOR THE POSSIBILITY OF ADDING AT LEAST A SLIGHT CHANCE FOR
SHOWERS/SNOW SHOWERS EASTER SUNDAY INTO SUNDAY NIGHT. TEMPERATURE
WISE...COOL/CHILLY CONDITIONS WILL PERSIST LATE THIS WEEK INTO THE
WEEKEND AS AN INTRUSION OF CANADIAN AIR WILL SURGE SOUTH IN THE
WAKE OF FRIDAY/S DAKOTAS SHORTWAVE AND LINGER INTO SUNDAY.

UPPER LEVEL RIDGING WILL BUILD ACROSS THE REGION MONDAY INTO TUESDAY
AHEAD OF THE NEXT LONG WAVE TROUGH DIGGING INTO THE WESTERN CONUS.
MODELS AGREE THIS COULD BE A RATHER POTENT CLOSED UPPER SYSTEM AND
WILL HAVE TO BE WATCHED AS IT MOVES INTO THE CENTRAL PORTIONS OF THE
COUNTRY BY MIDWEEK. OTHERWISE A WARM UP FOR MONDAY AND TUESDAY
BENEATH THE UPPER LEVEL RIDGING.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 630 AM CDT WED MAR 23 2016

A POWERFUL WINTER STORM WILL TRACK ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA TODAY AND THIS EVENING. WINTRY WEATHER AND
PERIODS OF IFR AND LIFR CONDS ARE LIKELY THROUGH 00Z THURSDAY. FOR
THE KLBF TERMINAL...CIGS WILL FALL THIS MORNING TO UNDER 1000 FT
AGL BY LATE MORNING CIGS WILL REMAIN BELOW 1000 FT AGL THROUGH
EARLY EVENING. CLEARING IS EXPECTED AFTER 03Z THURSDAY. LOOK FOR
SNOW TO DEVELOP BY LATE MORNING AND WILL BECOME HEAVY AT TIMES
THIS AFTERNOON. VISBYS MAY REACH A QUARTER MILE WITH 200 FT AGL
CIGS. FOR THE KVTN TERMINAL...EXPECT CIGS BELOW 1000 FT AGL
TODAY...IMPROVING TO 5000 FT AGL AFTER 01Z THURSDAY. SKIES WILL
CLEAR OVERNIGHT. SNOW AND BLOWING SNOW IS EXPECTED BY MID MORNING
WITH VISBYS AS LOW AS 1/2SM THIS AFTERNOON. CIGS MAY FALL AS LOW
AS 400 FT AGL WITH THE HEAVIEST SNOW FROM 17Z THROUGH 21Z WEDS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 1 AM CDT /MIDNIGHT MDT/ THURSDAY FOR
NEZ006-008-025-026-036-037-058-059-069-070.

WINTER WEATHER ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING
FOR NEZ004-094.

WINTER STORM WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NEZ005-022>024-035-056-057.

WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 1 AM CDT
THURSDAY FOR NEZ007-009-010-027>029-038.

WINTER WEATHER ADVISORY UNTIL 1 AM CDT THURSDAY FOR NEZ071.

&&

SYNOPSIS...BUTTLER
SHORT TERM...BUTTLER
LONG TERM...TAYLOR
AVIATION...BUTTLER
Hazardous weather outlook, Mar 23, 3:33 AM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
433 AM CDT WED MAR 23 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-241030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
433 AM CDT WED MAR 23 2016 /333 AM MDT WED MAR 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A POWERFUL WINTER STORM SYSTEM WILL BRING SNOW...BLOWING SNOW AND
NEAR BLIZZARD CONDITIONS TO WESTERN AND NORTH CENTRAL NEBRASKA
TODAY AND THIS EVENING. SNOW ACCUMULATIONS WILL RANGE FROM 2 TO 9
INCHES WITH THE HEAVIEST ACCUMULATIONS ALONG A LINE FROM
IMPERIAL...TO BREWSTER...TO ONEILL. STRONG NORTHERLY WINDS OF 30
TO 40 MPH...WITH GUSTS TO 50 MPH WILL PRODUCE NEAR BLIZZARD
CONDITIONS THIS AFTERNOON AND THIS EVENING. AREAS OF BLOWING AND
DRIFTING SNOW ARE EXPECTED AS WELL. SNOW WILL END ACROSS THE
OUTLOOK AREA BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO RELAY SNOWFALL ACCUMULATIONS TODAY AND
TONIGHT TO THE NATIONAL WEATHER SERVICE IN NORTH PLATTE.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CLB

In the hours before

Local storm report, Mar 23, 7:20 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
820 AM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     SNOW             4 N VALENTINE           42.93N 100.55W
03/23/2016  M0.3 INCH        CHERRY             NE   PUBLIC

            SNOW HAS BEEN FALLING FOR NEARLY 1 HOUR ALREADY.

&&

MOLDAN
Local storm report, Mar 23, 8:50 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
950 AM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     SNOW             VALENTINE               42.87N 100.55W
03/23/2016  E1.0 INCH        CHERRY             NE   PUBLIC

            REPORT RELAYED VIA SOCIAL MEDIA

0940 AM     SNOW             27 S VALENTINE          42.48N 100.55W
03/23/2016  E0.5 INCH        CHERRY             NE   PUBLIC

&&

MOLDAN
Local storm report, Mar 23, 8:55 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
955 AM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 AM     NON-TSTM WND GST 4 NNE NORTH PLATTE      41.19N 100.74W
03/23/2016  M57 MPH          LINCOLN            NE   PUBLIC

0954 AM     NON-TSTM WND GST 3 ENE NORTH PLATTE      41.15N 100.72W
03/23/2016  M56 MPH          LINCOLN            NE   OFFICIAL NWS OBS

&&

MOLDAN
Local storm report, Mar 23, 9:00 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1000 AM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     SNOW             1 W VALENTINE           42.87N 100.57W
03/23/2016  M2.0 INCH        CHERRY             NE   COCORAHS

            HEAVY SNOW CURRENTLY FALLING AT THE TIME OF MEASUREMENT.

&&

MOLDAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm. Local standard time, as filed.

Winter Storm, Eastern Cherry

When
March 23, 9:00 AM CST to 7:00 PM CST
Where
Eastern Cherry forecast zone
Reported by
Official NWS Observations
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

North winds of 25 to 35 mph developed in the afternoon and combined with moderate intensity snowfall to create low visibility. Visibility was reduced to a half mile or less |at times with considerable blowing and drifting during the afternoon into the early evening hours. An observer in Valentine reported 5.5 inches of snowfall. Snowfall amounts ranged from 4 to 7 inches across eastern Cherry County.

Winter Storm, Lincoln

When
March 23, 9:00 AM CST to 7:00 PM CST
Where
Lincoln forecast zone
Reported by
Official NWS Observations
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Strong north winds of 35 to 45 mph with gusts to around 50 mph developed in the afternoon. These strong winds combined with moderate intensity snowfall to create near blizzard conditions. Visibility was reduced to below a quarter mile at times from the afternoon until the early evening hours. Snowfall amounts ranged from 3 to 6 inches across Lincoln County. The snow and low visibility resulted in the closure of Interstate 80 and U.S. highway 30 in the afternoon and evening until the snow and blowing snow had ended.

Winter Storm, Deuel

When
March 23, 9:00 AM MST to 7:00 PM MST
Where
Deuel forecast zone
Reported by
COOP Observer
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

North winds of 30 to 40 mph developed in the afternoon and combined with moderate intensity snowfall to create low visibility. Visibility was reduced to a quarter mile or less at times with considerable blowing and drifting during the afternoon into the early evening hours. This caused the closure of Interstate 80 and U.S. highway 30 in the afternoon and evening hours. Snowfall amounts ranged from 3 to 6 inches across Deuel County.

Winter Storm, Grant

When
March 23, 9:00 AM MST to 7:00 PM MST
Where
Grant forecast zone
Reported by
Public
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

North winds of 25 to 35 mph developed in the afternoon and combined with moderate intensity snowfall to create low visibility. Visibility was reduced to a half mile or less |at times with considerable blowing and drifting during the afternoon into the early evening hours. Snowfall amounts ranged from 4 to 6 inches across Grant County.

Winter Storm, Hooker

When
March 23, 9:00 AM MST to 7:00 PM MST
Where
Hooker forecast zone
Reported by
Public
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

North winds of 30 to 40 mph developed in the afternoon and combined with moderate intensity snowfall to create low visibility. Visibility was reduced to a half mile or less |at times with considerable blowing and drifting during the afternoon into the early evening hours. Snowfall amounts ranged from 4 to 6 inches across Hooker County.

Winter Storm, Deuel

When
March 23, 9:00 AM MST to 7:00 PM MST
Where
Deuel forecast zone
Reported by
COOP Observer
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

North winds of 30 to 40 mph developed in the afternoon and combined with moderate intensity snowfall to create low visibility. Visibility was reduced to a half mile or less |at times with considerable blowing and drifting during the afternoon into the early evening hours. Snowfall amounts ranged from 3 to 6 inches across Deuel County.

Winter Storm, Thomas

When
March 23, 11:00 AM CST to 9:00 PM CST
Where
Thomas forecast zone
Reported by
Public
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

Strong north winds of 30 to 40 mph with a few gusts to 50 mph developed by mid afternoon. These strong winds combined with moderate intensity snowfall to create near blizzard conditions. Visibility was reduced to below a quarter mile at times with considerable blowing and drifting from the mid afternoon through the early evening hours. Snowfall amounts ranged from 4 to 6 inches across Thomas County.

Winter Storm, Brown

When
March 23, 11:00 AM CST to 9:00 PM CST
Where
Brown forecast zone
Reported by
COOP Observer
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Strong north winds of 30 to 40 mph with a few gusts to 50 mph developed by mid afternoon. These strong winds combined with moderate intensity snowfall to create near blizzard conditions. Visibility was reduced to below a quarter mile at times with considerable blowing and drifting from the mid afternoon through the early evening hours. A Cooperative Observer in Ainsworth reported 5 inches of snowfall. Snowfall amounts ranged from 4 to 6 inches across Brown County.

Winter Storm, Keya Paha

When
March 23, 11:00 AM CST to 9:00 PM CST
Where
Keya Paha forecast zone
Reported by
Public
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

North winds of 25 to 35 mph developed by mid afternoon. These strong winds combined with moderate intensity snowfall to create low visibility. Visibility was reduced to below a half mile at times with considerable blowing and drifting from the mid afternoon through the early evening hours. Snowfall amounts ranged from 4 to 6 inches across Keya Paha County.

Winter Storm, Boyd

When
March 23, 11:00 AM CST to 10:00 PM CST
Where
Boyd forecast zone
Reported by
COOP Observer
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

North winds of 25 to 35 mph combined with moderate intensity snowfall to create low visibility to below a half mile at times with considerable blowing and drifting from the early afternoon through the mid evening hours. A Cooperative Observer in Butte reported 6 inches of snowfall. Snowfall amounts ranged from 5 to 7 inches across Boyd County.

Winter Storm, Rock

When
March 23, 11:00 AM CST to 10:00 PM CST
Where
Rock forecast zone
Reported by
COOP Observer
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

North winds of 25 to 35 mph combined with moderate intensity snowfall to create low visibility to below a half mile at times with considerable blowing and drifting from the early afternoon through the mid evening hours. A Cooperative Observer in Bassett reported 4.5 inches of snowfall and a Cooperative Observer in Newport reported 6 inches. Snowfall amounts ranged from 4 to 7 inches across Rock County.

Winter Storm, Holt

When
March 23, 11:00 AM CST to 10:00 PM CST
Where
Holt forecast zone
Reported by
COOP Observer
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

North winds of 25 to 35 mph combined with moderate intensity snowfall to create low visibility to below a half mile at times with considerable blowing and drifting from the early afternoon through the mid evening hours. A Cooperative Observer in Chambers reported 5 inches of snowfall. Snowfall amounts ranged from 5 to 7 inches across Holt County.

Winter Storm, Lincoln

When
March 23, 12:00 PM CST to 10:00 PM CST
Where
Lincoln forecast zone
Reported by
Official NWS Observations
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Strong north winds of 35 to 45 mph with gusts to around 50 mph developed by mid afternoon. These strong winds combined with moderate intensity snowfall to create near blizzard conditions. Visibility was reduced to below a quarter mile at times from the late afternoon through the mid evening hours. Snowfall amounts were heaviest across the northwest half of Lincoln county, ranging from 4 to 8 inches, while the southwest half of the county ranged from 1 to 3 inches. The snow and low visibility resulted in the closure of Interstate 80 and U.S. highway 30 by late afternoon until after midnight, when the snow and blowing snow had ended.

Winter Storm, Logan

When
March 23, 12:00 PM CST to 10:00 PM CST
Where
Logan forecast zone
Reported by
CoCoRaHS
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Strong north winds of 35 to 45 mph developed by mid afternoon. These strong winds combined with moderate intensity snowfall to create near blizzard conditions. Visibility was reduced to below a quarter mile at times with considerable blowing and drifting from the late afternoon through the early evening hours. An observer in western Logan County reported 10 inches of snowfall. Snowfall amounts ranged from 5 to 10 inches across Logan County.

Winter Storm, Hayes

When
March 23, 12:00 PM CST to 10:00 PM CST
Where
Hayes forecast zone
Reported by
Public
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Strong north winds of 40 to 50 mph developed by mid afternoon. These strong winds combined with moderate intensity snowfall to create near blizzard conditions. Visibility was reduced to below a quarter mile at times from the mid afternoon through the early evening hours. Snowfall amounts ranged from 3 to 6 inches across Hayes County.

Winter Storm, Perkins

When
March 23, 11:00 AM MST to 9:00 PM MST
Where
Perkins forecast zone
Reported by
Law Enforcement
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

Strong north winds of 40 to 50 mph developed by mid afternoon. These strong winds combined with moderate intensity snowfall to create near blizzard conditions. Law enforcement in Grant reported visibility below a quarter mile at times with considerable blowing and drifting from the mid afternoon through the early evening hours. Snowfall amounts ranged from 5 to 7 inches across Perkins County.

Winter Storm, McPherson

When
March 23, 12:00 PM CST to 10:00 PM CST
Where
McPherson forecast zone
Reported by
CoCoRaHS
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Strong north winds of 35 to 45 mph developed by mid afternoon. These strong winds combined with moderate intensity snowfall to create near blizzard conditions. Visibility was reduced to below a quarter mile at times with considerable blowing and drifting from the late afternoon through the early evening hours. An observer in eastern McPherson County reported 10 inches of snowfall. Snowfall amounts ranged from 5 to 10 inches across McPherson County.

Winter Storm, Chase

When
March 23, 11:00 AM MST to 9:00 PM MST
Where
Chase forecast zone
Reported by
Public
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Strong north winds of 40 to 50 mph developed by mid afternoon. These strong winds combined with moderate intensity snowfall to create near blizzard conditions. Visibility was reduced to below a quarter mile at times from the mid afternoon through the early evening hours. Snowfall amounts ranged from 5 to 9 inches across Chase County.

Winter Storm, Custer

When
March 23, 12:00 PM CST to 10:00 PM CST
Where
Custer forecast zone
Reported by
COOP Observer
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Strong north winds of 35 to 45 mph with gusts to around 50 mph developed in the afternoon. These strong winds combined with moderate intensity snowfall to create near blizzard conditions. Visibility was reduced to below a quarter mile at times from the afternoon until the early evening hours. Snowfall amounts ranged from 5 to 10 inches across the northwest half of Custer county and from 1 to 5 inches across the southeast. The snow and low visibility resulted in a few motorists becoming stranded on state highway 70 west of Arnold during the late afternoon and early evening hours.

Winter Storm, Wheeler

When
March 23, 1:00 PM CST to 11:00 PM CST
Where
Wheeler forecast zone
Reported by
COOP Observer
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

North winds of 25 to 35 mph combined with moderate intensity snowfall to create low visibility to below a half mile at times with considerable blowing and drifting from the early afternoon through the mid evening hours. A Cooperative Observer west of Ericson reported 8 inches of snowfall. Snowfall amounts ranged from 5 to 8 inches across Wheeler County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618442, 618447, 618425, 618444, 618445, 618446, 618421, 618427, 618441, 618452, 618453, 618454, 618413, 618414, 618417, 618418, 618420, 618428, 618462, 618464.